Oklahoma, 2009Flood in Oklahoma, April 29 to 30, 2009
April 29 to 30, 2009 · NWS TSA · 1 event in 1 county or zone
Several periods of heavy rain, due to a slow moving cold front, resulted in a moderate flood along the Verdigris River near Lenapah.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several periods of heavy rain, due to a slow moving cold front, resulted in a moderate flood along the Verdigris River near Lenapah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 29, 8:16 PM CST, 2 hours 29 minutes earlier.
Area forecast discussion, Apr 29, 8:16 PM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
916 PM CDT WED APR 29 2009
...UPDATE...
.DISCUSSION...
UPDATED FORECAST WILL INCREASE PRECIP CHANCES OVER SOUTHEAST
OKLAHOMA AS STORMS CONTINUE TO DEVELOP IN VICINITY OF RED RIVER
VALLEY AND SPREAD EASTWARD. RECENT VAD WINDS FROM KDYX/KFWS SHOW A
SOUTHERLY LOW LEVEL JET OF 45/50KT IMPACTING THE WARM FRONTAL ZONE
CURRENTLY NEAR THE RED RIVER VALLEY. THIS IS LIKELY TO NOT ONLY
GENERATE ADDITIONAL PRECIP BUT ALSO SUSTAIN THE COMPLEX SPREADING
EAST FROM THE TEXAS PANHANDLE. 00Z KFWD SOUNDING SAMPLED THE DEEP
MOISTURE CONTENT PRESENT IN THE AIRMASS FEEDING THESE STORMS WITH
PRECIPITABLE WATER VALUE OF 1.82 INCHES. THE MOST RECENT NAM
QUICKLY SHUTS OFF PRECIP WITHIN THE NEXT FEW HOURS...AND THAT
SOLUTION IS MOSTLY DISCOUNTED...HOWEVER LOW LEVEL JET SHOULD VEER
WITH TIME AND REDUCE THE MAGNITUDE OF THE UPGLIDE FORCING. THE
FLASH FLOOD WATCH WAS MAINTAINED AREAWIDE...AND WHILE CURRENT QPF
DOES NOT WARRANT AN AREAWIDE WATCH THERE REMAINS LARGE ENOUGH
UNCERTAINTY TO AWAIT FURTHER DATA BEFORE REFINING ITS LOCATION.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 63 78 67 74 / 40 50 20 30
FSM 62 75 65 83 / 80 70 20 20
MLC 63 78 68 79 / 90 40 20 20
BVO 62 77 64 70 / 30 50 30 40
FYV 61 72 63 78 / 70 70 20 30
BYV 61 71 62 76 / 70 70 30 40
MKO 61 75 64 78 / 60 50 20 20
MIO 62 75 62 71 / 40 60 40 50
F10 63 78 66 77 / 60 40 20 20
HHW 61 79 67 83 / 100 30 20 20
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 PM THURSDAY FOR OKZ049-OKZ053-OKZ054-
OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.
AR...FLASH FLOOD WATCH UNTIL 7 PM THURSDAY FOR ARZ001-ARZ002-ARZ010-
ARZ011-ARZ019-ARZ020-ARZ029.
&&
SHORT TERM...07Hazardous weather outlook, Apr 29, 8:06 PM CST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
906 PM CDT WED APR 29 2009
ARZ001-002-010-011-019-020-029-OKZ049-053>076-301000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
905 PM CDT WED APR 29 2009
...FAVORABLE PATTERN FOR FLASH FLOODING IS DEVELOPING FOR TONIGHT...
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TODAY AND TONIGHT.
SEVERE THUNDERSTORM.
RISK...LIMITED.
AREA...PRIMARILY SOUTHEAST OKLAHOMA.
ONSET...AFTER 11 PM.
FLASH FLOOD.
RISK...ELEVATED.
AREA...SOUTHEAST OKLAHOMA.
ONSET...ONGOING.
HEAVY RAIN.
RISK...ELEVATED.
AREA...SOUTHEAST OKLAHOMA.
ONSET...ONGOING.
DISCUSSION...
WIDESPREAD SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP
ALONG THE RED RIVER VALLEY...WHERE A STRENGTHENING LOW
LEVEL JET WAS INTERACTING WITH A WARM FRONTAL BOUNDARY.
THIS WEATHER PATTERN IS OFTEN ASSOCIATED WITH LOCALLY
EXCESSIVE RAINS...AND OVER 11 INCHES OF RAIN HAS BEEN
RECORDED OVER SOUTH CENTRAL OKLAHOMA. THIS REGION OF
SHOWER AND STORM DEVELOPMENT IS LIKELY TO CONTINUE
INTO THE EARLY MORNING HOURS...WITH HEAVY RAINS SPREADING
FURTHER EASTWARD INTO SOUTHEAST OKLAHOMA. FLASH FLOOD
WARNINGS MAY BE REQUIRED GIVEN THE CURRENT TRENDS...AND
ALL INTERESTS ACROSS SOUTHEAST OKLAHOMA SHOULD REMAIN
ALERT. OTHERWISE...ISOLATED SEVERE WEATHER IS ALSO
POSSIBLE WITH THESE STORMS HOWEVER THE PRIMARY CONCERN
WILL BE THE EXCESSIVE RAINFALL.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE REQUIRED...HOWEVER
A REGIONAL SPOTTER NETWORK IS NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
SATURDAY THROUGH TUESDAY...THUNDERSTORM POTENTIAL.
EXTENDED DISCUSSION...
THUNDERSTORM CHANCES WILL CONTINUE DAILY THROUGH NEXT WEEK
AS AN UNSETTLED WEATHER PATTERN REMAINS IN PLACE. VARIOUS
SURFACE BOUNDARIES ARE LIKELY TO RESIDE IN OR NEAR THE
FORECAST AREA...AND PROVIDE THE FOCUS FOR ENHANCED THUNDERSTORM
CHANCES. A SEVERE WEATHER AND HEAVY RAIN RISK IS LIKELY WITH
ANY THUNDERSTORMS DURING THIS TIMEFRAME.
EMERGENCY MANAGEMENT PLANNING STATEMENT...
ACTIVE WEATHER IS LIKELY FOR THE UPCOMING WEEK...AND POTENTIAL
WEATHER RELATED RESPONSES ARE POSSIBLE.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.
In the hours before
Local storm report, Apr 29, 5:11 PM CST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
611 PM CDT WED APR 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM TORNADO 4 NE OZARK 35.53N 93.78W
04/29/2009 FRANKLIN AR EMERGENCY MNGR
POSSIBLE TORNADO NEAR HIGHWAY 352 AND OLD KINGSTON ROAD.
TREES AND POWER LINES DOWN WITH A FEW HOMES RECEIVING
DEGREES OF DAMAGE.
&&
DMJLocal storm report, Apr 29, 6:06 PM CST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
706 PM CDT WED APR 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG 5 NE COMBS 35.88N 93.77W
04/29/2009 MADISON AR BROADCAST MEDIA
TREE LIMB DAMAGE WITH A COUPLE TREES UPROOTED 4 TO 5
MILES NORTHEAST OF COMBS ON THE WEST SIDE OF HIGHWAY 295.
&&
DMJLocal storm report, Apr 29, 6:09 PM CST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
709 PM CDT WED APR 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM TSTM WND DMG 6 NE COMBS 35.89N 93.76W
04/29/2009 MADISON AR BROADCAST MEDIA
ROOF DAMAGE TO A HOME NEAR COUNTY ROAD 5320 AND BALL
CREEK ROAD
&&
DMJFlood, Nowata
- When
- April 29, 10:45 PM CST to April 30, 11:59 PM CST
- Where
- Nowata County, 2 mi ENE of Lenapah to 4 mi ESE of Lenapah
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 36.861, -95.597
The Verdigris River near Lenapah rose above its flood stage of 30 feet at 1145 pm CDT on the 29th. The river crested at 33.04 feet at 10 pm CDT on May 1st, resulting in a moderate flood. The river fell below flood stage at 1015 pm CDT May 2nd.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, April 29 to 30, 20091 death · 2 injured · $7.7 million · 60 kt wind · 20 events
- Tornadoes and Hail in Kansas, April 29, 20092 injured · $2.0 million · EF1 · 27 events
- Tornado and Hail in Texas, April 29, 2009$71,000 · EF2 · 14 events
- Flood in Indiana, April 29, 2009$3.0 million · 1 event
- Tornadoes and Hail in Texas, April 29, 2009$195,000 · EF1 · 24 events
- Hail and Damaging Wind in Texas, April 29 to 30, 2009$200,000 · 2.75 in hail · 13 events
- Tornadoes and Hail in Texas, April 29, 2009$23,000 · EF1 · 26 events
- Tornadoes in Arkansas, April 29, 2009$95,000 · EF0 · 2 events
- Tornadoes and Flash Flood in Arkansas, April 29 to 30, 2009$56,000 · EF0 · 11 events
- Tornadoes and Flash Flooding in Oklahoma, April 29, 2009EF1 · 19 events
- Hail in Texas, April 29, 20091 in hail · 10 events
- Flash Flood and Hail in Virginia, April 29, 2009$900 · 1 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168487.